This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor.
—Dr. Bullock is quite correct in pointing out that light exposure does play a role in the oxidation of epinephrine to a pigmented compound (adrenochrome).Our reason for not including this well-recognized side effect of chronic topical epinephrine administration is that it does not really represent an ocular tissue reaction to the drug but essentially only the deposition of an exogenous pigmented compound in the ocular tissue. The fact that this "browning" occurs in vitro is further evidence that it is not dependent on an interaction with tissue components.We were primarily concerned with drug related phototoxic reactions which imply a tissue response following an interaction of drug and light radiation. In our study of the fungicide, the tissue response consisted of a degeneration of the corneal collagen fibers with phagocytosis of lipid material by histiocytes. The cataract formation was also an obvious tissue reaction.In a
Bernstein HN. REPLY TO DR. BULLOCK. Arch Ophthalmol. 1970;84(4):546. doi:10.1001/archopht.1970.00990040548030
Customize your JAMA Network experience by selecting one or more topics from the list below.